University of Massachusetts Medical School Faculty Publications

Title

Status epilepticus in a child secondary to ingestion of skin-lightening cream

UMMS Affiliation

Department of Emergency Medicine; Department of Pediatrics

Publication Date

5-2013

Document Type

Article

Subjects

Status Epilepticus; Hydroquinones; Skin Lightening Preparations

Disciplines

Emergency Medicine | Medical Toxicology | Pediatrics

Abstract

The popularity of the Internet and online media has led to the increased availability of prescription-strength, skin-lightening products contributing to a rise in their use among people with various skin pigment disorders. These products may contain a wide variety of active ingredients such as heavy metals, hydroquinone, and corticosteroids that can be highly toxic, especially after prolonged application. For decades, there have been case reports of both corticosteroid and heavy metal toxicity related to skin-lightening cream use. We report a case of a child who developed status epilepticus after ingesting a skin-lightening solution containing 2% hydroquinone. The toxicodynamics of hydroquinone and its effects on the central nervous system are discussed.

Rights and Permissions

Citation: Pediatr Emerg Care. 2013 May;29(5):662-4. doi: 10.1097/PEC.0b013e31828ed1be. Link to article on publisher's site

Related Resources

Link to Article in PubMed

Journal/Book/Conference Title

Pediatric emergency care

PubMed ID

23640150